Alert archive / New Mexico / River Flood Warnings in 2014

River Flood Warning 31, NWS Midland/Odessa, TX

September 24, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this river flood warning at Sep 24, 2014, 8:44 PM MDT for Eddy County, New Mexico. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Sep 24, 2014, 8:44 PM MDT (02:44 UTC)
Expired
Sep 25, 2014, 5:15 PM MDT
In force
21 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 169 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pecos River 6 miles E of Artesia (ATSN5). The gauge peaked at 11.88 ft at Sep 25, 2014, 8:00 AM MDT.

actionminormoderate1012141609/2509/26
Action stage
12 ft
Minor stage
12.5 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08396500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

083 
WGUS44 KMAF 250244
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT WED SEP 24 2014

...The National Weather Service in Midland has issued a flood warning
for the following rivers in New Mexico...

  Pecos River near Artesia 6E affecting Eddy County
  
The Pecos River near Artesia 6E is currently in minor flood stage
but will continue to fall overnight, reaching action stage by
Thursday morning. Elevated flows will continue to decrease into the
weekend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued by Thursday morning.

&&

NMC015-251844-
/O.NEW.KMAF.FL.W.0031.140925T0244Z-140925T2315Z/
/ATSN5.1.ER.000000T0000Z.140925T0600Z.140925T1115Z.NO/
844 PM MDT WED SEP 24 2014

The National Weather Service in  has issued a 

* Flood Warning for 
  the Pecos River near Artesia 6E.
* until Thursday evening, or until the warning is cancelled.
* Flood stage is 12.5 feet (3.8 meters).
* Impact...At 13.5 feet (4.1 meters), the river reaches the floor of 
  the instrument shelter.

This crest compares to a previous crest of 13.3 feet (4.1 meters) on 
Sep 25 1941.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Artesia 6E     12.0 12.5   13.7   Wed  7 PM   13.2  12.4  11.6  10.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Artesia 6E      3.7  3.8    4.2   Wed  7 PM   4.0   3.8   3.5   3.3

&&

LAT...LON 3297 10443 3297 10423 3285 10425 3265 10423 3264 10443


$$
1 follow-up statement
490 
WGUS84 KMAF 252033
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT THU SEP 25 2014

...The Flood Warning is cancelled for the following rivers in New 
Mexico...

  Pecos River near Artesia 6E affecting Eddy County
  
The Pecos River near Artesia 6E has fallen below criteria now
and will continue to fall. The Flood Warning at Artesia 6E is
cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement issued.

&&

NMC015-252103-
/O.CAN.KMAF.FL.W.0031.000000T0000Z-140925T2315Z/
/ATSN5.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
233 PM MDT THU SEP 25 2014

The Flood Warning is cancelled for
  the Pecos River near Artesia 6E.
* At  2PM Thursday the stage was 11.9 feet (3.6 meters).
* Flood stage is 12.5 feet (3.8 meters).
* Forecast...The river crested below flood stage at 11.9 feet (feet 
  meters).  The river will fall to 10.2 feet (3.1 meters) by .
* Impact...At 12.0 feet (3.7 meters), the river reaches bankfull.  
  Overbank flooding occurs about 1/2 mile upstream from the gage and 
  spreads onto the flood plain.  As a result, river width increases 
  to approximately 1 mile in some reaches.  Minor flooding of 
  low-lying areas occurs, but no significant damage is expected.

This crest compares to a previous crest of 11.5 feet (3.5 meters) on 
Jul 18 1991.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sun   Mon
                                                7AM   7AM   7AM   7AM
  Artesia 6E     12.0 12.5   11.9   Thu  2 PM  10.2   8.5   7.8   7.5

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Sat   Sun   Mon
                                                7AM   7AM   7AM   7AM
  Artesia 6E      3.7  3.8    3.6   Thu  2 PM   3.1   2.6   2.4   2.3

&&

LAT...LON 3297 10443 3297 10423 3285 10425 3265 10423 3264 10443


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 24, 6:25 PM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 24, 6:25 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 PM CDT Wed Sep 24 2014

.DISCUSSION...
Thunderstorms continue to track south into the CWA with the line
pushing into Southeast NM. Adjusted PoP, sky, and weather grids
to account for the line's progress into the forecast area tonight.

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT Wed Sep 24 2014/

AVIATION...
00Z TAF issuance...
Main aviation concern for the next 24 hours is the potential of
current convection to the north briefly impacting CNM and HOB this
evening. Currently have modest southeast winds areawide with
isolated thunderstorms near the higher terrain regions. A line of
thunderstorms oriented W-E from KDR1 to KLBB currently racing
southward this evening. If it holds together and keeps its current
speed, best guess is that thunderstorms will affect KHOB around
25/01Z then KCNM by 25/02Z. This activity may be capable of briefly
producing gusty winds, hail, heavy rainfall and frequent lightning.
At this time, not sure if it will hold together long enough to reach
the other terminals but will continue to monitor and amend if/when
needed. Otherwise, VFR conditions are expected to prevail at all
sites through the forecast period.

PREV DISCUSSION... /ISSUED 224 PM CDT Wed Sep 24 2014/

DISCUSSION...

Currently, there are showers and thunderstorms beginning to develop
across the area. There is still flooding along the Pecos River and
in Eddy County as well so have continued the Areal Flood Warnings in
these locations. Any additional rain in these areas will worsen
conditions as the ground is already saturated. The region is under
generally north to northwest flow aloft with an upper ridge centered
across the four corners region and a trough over the Upper Midwest
today.  This upper flow pattern is allowing for shortwaves to move
over the area with much of the upper lift being over the eastern and
northern Permian Basin and southeast New Mexico.  A slight chance of
thunderstorms is across the area for today as a result.  Not much is
expected to change on Thursday as enhanced lift remains over the
area so a slight chance of rain will continue.

On Friday, a remnant upper low from the upper trough that was over
the Upper Midwest will be over the region.  Upper lift will be
enhanced over areas generally south and west of the Pecos River, so
there is a slight chance of thunderstorms for this area on Friday.
The upper lift will start to decrease over the area on Saturday so
chances of precipitation will decrease with best chances being
across the higher terrain.  An upper trough will move over the
western conus on Saturday with the eastern two thirds of the conus
under upper ridging aloft.  This will continue to result in drying
conditions for the area.  Early next week, the models move the
western conus upper trough eastward while maintaining the upper
low/trough near the Mississippi River.  The models differ on the
position of these upper troughs going into the early to middle of
next week but generally expect the two troughs to come closer
together and perhaps begin to merge.  The GFS is producing
precipitation during the early to middle part of next week across
the area as a result of the approaching trough but the ECMWF is
keeping conditions dry.  Expect temperatures through the forecast
period to remain within 5 degrees of normal since no cold fronts are
anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 62  80  59  80  /  60  20  20  10
BIG SPRING TX              63  82  59  82  /  40  10  10  10
CARLSBAD NM                61  80  57  80  /  60  20  20  20
DRYDEN TX                  65  85  65  86  /  20  20  20  20
FORT STOCKTON TX           63  83  60  83  /  20  20  20  20
GUADALUPE PASS TX          59  76  55  74  /  50  20  20  20
HOBBS NM                   60  78  56  78  /  70  30  20  10
MARFA TX                   56  77  51  75  /  20  20  20  20
MIDLAND INTL AIRPORT TX    62  82  59  82  /  40  20  10  10
ODESSA TX                  63  82  59  81  /  40  20  10  10
WINK TX                    64  83  61  84  /  40  30  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

13/99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 24, 5:22 PM MDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT WED SEP 24 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
622 PM CDT WED SEP 24 2014 /522 PM MDT WED SEP 24 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECT OVERNIGHT. THE GREATEST
AREAL COVERAGE OF STORMS IS EXPECTED TO BE ACROSS SOUTHEAST NEW MEXICO
THIS EVENING. A FEW STORMS IN THESE AREAS COULD BECOME STRONG TO
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALIZED FLOODING
IS ALSO POSSIBLE. ELSEWHERE...BRIEF GUSTY WINDS...SMALL HAIL AND
LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS.

AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR EDDY COUNTY...WHERE THE
PECOS RIVER AND TRIBUTARIES REMAIN ELEVATED...AND NUMEROUS ROADS
REMAIN CLOSED DUE TO HIGH WATER. AN AREAL FLOOD WARNING IS ALSO IN
EFFECT FOR THE PECOS RIVER AND VICINITY FROM ORLA TO INTERSTATE
20.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE RIO GRANDE IN THE
VICINITY OF PRESIDIO DUE TO RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 24, 5:43 PM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT WED SEP 24 2014

NMZ029-250015-
NORTHERN LEA COUNTY-
543 PM MDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHEASTERN LEA COUNTY UNTIL 615 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR CROSSROADS
AT 543 PM MDT...MOVING SOUTHWEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3354 10307 3319 10320 3338 10358 3358 10333
      3357 10312
TIME...MOT...LOC 2343Z 039DEG 5KT 3353 10322
Special weather statement, Sep 24, 6:40 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT WED SEP 24 2014

NMZ029-033-250115-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
640 PM MDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL LEA COUNTY UNTIL 715 PM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 11 MILES NORTH
OF KNOWLES AT 640 PM MDT...MOVING SOUTH AT 10 MPH.

THIS STORM WILL IMPACT KNOWLES AND LOVINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3276 10307 3276 10331 3294 10331 3307 10328
      3310 10307
TIME...MOT...LOC 0040Z 350DEG 8KT 3299 10315
Special weather statement, Sep 24, 7:08 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM CDT WED SEP 24 2014

NMZ029-033-TXZ045-250130-
GAINES-NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
708 PM MDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL LEA AND WESTERN GAINES COUNTIES
UNTIL 730 PM MDT/830 PM CDT/...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER
HIGGINBOTHAM AT 707 PM MDT/807 PM CDT/. THE STORM WAS MOVING TO
THE SOUTH AT 10 MPH.

THIS STORM WILL IMPACT HOBBS...KNOWLES...HIGGINBOTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3304 10306 3296 10306 3296 10276 3260 10278
      3257 10329 3306 10331
TIME...MOT...LOC 0107Z 021DEG 1KT 3292 10298

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 6:40 PM MDTSpecial Weather StatementMAFLea35 min
Sep 24, 7:08 PM MDTSpecial Weather StatementMAFLea22 min
Sep 24, 7:32 PM MDTAreal Flood AdvisoryMAFLea4 hr
Sep 24, 10:40 PM MDTAreal Flood WarningMAFEddy12 hr
Sep 25, 10:17 AM MDTAreal Flood WarningMAFEddy12 hr

Nearby

River Flood Warnings in New Mexico, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.